Follow
Share

My dad is a serious hypochondriac. My mom enables this. Is it safe that I have emptied lots of OTC medicine and replaced it with tic tacs. Both of them have diminished sense of smell....

This question has been closed for answers. Ask a New Question.
Surprised the doctors hadn't suggest replacing the Tylenol with a much milder over-the-counter medicine, like for example a baby aspirin [not saying to use this, but just showing as an example] ... a hypochondriac can be convinced that this new medicine works even better than Tylenol if you can find published reports on the internet as to how great this medicine can be. Talk to their doctors first.
Helpful Answer (0)
Report

Thank you everyone! I have discussed my "therapeutic lying" including the replacement off Tylenol with tic tacs, with ALL of his doctors and nurses. Of course although they could not give me consent, I was advised that it would cause no harm.
Helpful Answer (0)
Report

Agilmore1964, I would suggest seeing if you could talk with the doctor and let him/her know what's going on. Because of privacy laws, the doctor might not be able to tell you anything, but you can give the doctor information. Unless someone on this forum is a doctor or pharmacist *and* knows their particular situation & medical history, we can't tell you if it is safe to replace the OTC medications, unfortunately. I know when I'm stressed out, I'm too overwhelmed to seek anything but the easy answer, and I want someone to just *tell* me what to do. Unfortunately, we can't do that, but we can give advice to help you take baby steps to a big problem.
There are tamper-proof medication dispenser systems that you can pay a monthly fee for that can help regulate the medications by dispensing the meds at programmed times. But, unless someone is monitoring them 24-hours a day, there is no way to stop them from going to the store and buying more bottles of Tylenol & etc. I agree with a bunch of the other folks here, that you should try to discuss things with the doctor, to see if what you're doing is safe or going to do more harm than good. Best of luck!
Helpful Answer (0)
Report

Agilmore1964, depending on which state you're in, there may be an option to use Medicaid to pay for a good portion of the cost of assisted living for your parents (or if not an ALF, then in-home help to come in and dispense medications, etc). I kind of agree that at this stage they are not handling their meds well, but there's a limit to what you can and should safely do. I switched my parents to a medi-set for their daily medications, which has helped me at least keep track of what they take and what they skip. As for replacing the Tylenol with ticktacks, I agree it's best to discuss this with their doctor first.
Helpful Answer (0)
Report

No. As far as I know neither has been diagnosed with any medal disorder. I left my life in the city to come to this small rural town. No one has $ for ALF.o just want to know if it is safe to replace the OTC
medications.
Helpful Answer (0)
Report

It sounds as though both of your parents need serious assessments (neurology, neuropsych, psychiatry) of their ability to live on their own. Has either of them been diagnosed with dementia or cognitive decline? "His mind tells him he needs Tylenol". That doesn't sound like someone with adult level reasoning skills.
Helpful Answer (0)
Report

Thank you for your answers. Specifically I was talking about OTC medications. My dad was recently hospitalized for a GI bleed from overuse of Tylenol. His mind tells him he needs them. The same day he got home from the hospital he begged for them. So I replaced them. I'm trying to find out if what I'm doing well harm him. He is not diabetic
Helpful Answer (0)
Report

If they don't notice the tic tacs, then their dementia is pretty far along. At this point they should not have any unsupervised medications. For their own safety, they need 24/7 supervision. Start looking at facilities.
We moved mom to an ALF, where all meds are in a med room and nowhere near the patient. We still had to check her purse and drawers for contraband.
She had nitro pills squirreled away, and was not happy when I took them away and gave them to the nurse.
Helpful Answer (1)
Report

Regardless of what you suspect, I would not tamper with their meds, because you can't be sure if they really need some of them or not.

I'm familiar with people who are obsessed with medical conditions that don't seem to be genuine. Taking away the meds or convincing them is pretty much a waste of time. Diagnosis and treatment is a process and you need to have a doctor and probably a psychiatrist involved too.

You might also look into Conversion Disorder or other illnesses that can be brought on by mental disorders. Often it's not intentional by the patient. Hypochondria suggests they intend to pretend, but that's not always the case. The patient often has issues with emotional or mental signals that really do bring on medical conditions. For example, they really do have a tummy ache, or they really do have a headache or sinus infection. It's brought on my mental reasons, but it's real. That's why I would consult with the doctor regarding the discontinuation of any meds.

Good luck in dealing with this. It's very challenging . I know. I know one elder person who was helped tremendously with medication and some counseling. So there is some hope.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter